Colorado, 2003Heavy Snow in Colorado, February 18 to 19, 2003
February 18 to 19, 2003 · NWS PUB · 12 events in 12 counties and zones
An upper level weather disturbance combining with moist upslope flow produced heavy snow amounts across portions of south central and southeast Colorado. Some of the heavier snow totals are as follows:6 to 7 inches around Beulah in Pueblo county and Colorado Springs and Manitou Springs and El Paso county.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather disturbance combining with moist upslope flow produced heavy snow amounts across portions of south central and southeast Colorado. Some of the heavier snow totals are as follows:6 to 7 inches around Beulah in Pueblo county and Colorado Springs and Manitou Springs and El Paso county. Seven inches fell west southwest of Wetmore in Custer county. Eight to 9 inches was measured at the Air Force Academy in El Paso county and in Florence in Fremont county. Isolated heavier amounts occurred in the following locations: 10 inches at La Veta in Huerfano county and the area up against the northern Sangre de Cristo mountains 7 miles west of Westcliffe. Eleven inches covered Cuchara in Huefano county, and an area approximately 15 miles to the southwest of Colorado Springs. A foot of snow fell on Penrose in Fremont county and Yoder in El Paso county...while 13 inches of snow was noted at Falcon in El Paso county. Finally, 14 inches of snow occurred in Canon City in Fremont county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 18, 3:42 AM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Feb 18, 3:42 AM MST, 3 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
342 AM MST TUE FEB 18 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
FORECAST CHALLENGES CONTINUE TO BE POPS AND SNOW AMOUNTS.
LATEST UPPER AIR ANALYSIS HAS SHORT WAVE TROUGH AND ASSOCIATED JET
MOVING ACROSS THE SOUTHERN GREAT BASIN AND INTO WESTERN COLORADO
ATTM...WITH NEXT PAC NW SHORT WAVE MOVING ACROSS WA/OR COAST.
WATER VAPOR IMAGERY INDICATING ABUNDANT MID AND UPPER LEVEL PACIFIC
MOISTURE STREAMING ACROSS THE SOUTHERN GREAT BASIN AND ACROSS THE
STATE.
TDY...GREAT BASIN SHORT WAVE TROUGH CONTINUES TO MOVE ACROSS THE
STATE...WITH SOUTHWEST UPPER FLOW ACROSS THE CENTRAL AND SW MTNS
BECOMING MORE WEST TO NORTHWEST BEHIND TROUGH. WITH GOOD INSTABILITY
ACROSS THE AHEAD OF TROUGH...AS FEW LIGHTNING STRIKES NOTED AT THIS
HOUR ACROSS SOUTHERN UTAH...WINTER WEATHER ADVISORY THROUGH 18Z
STILL LOOKS GOOD ACROSS THIS AREA. INDUCED LEE LOW DEVELOPING
ACROSS THE RATON MESA REGION ATTM...MOVES SE THIS AFTERNOON WITH
THE TROUGH...SETTING UP GOOD OROGRAPHICS (NE 10-15KTS AT 700MB)
ACROSS THE SE MTNS AND ADJACENT PLAINS THIS AFTERNOON...AND WITH
LAPSE RATES APPROACHING 8C/KM...BUMPED POPS TO LIKELYS ACROSS THE
SANGRE DE CRISTO...WALSENBURG/TRINIDAD AND RATON MESA AREAS.
TEMPS WARM INITIALLY...THOUGH WITH DIABATIC COOLING...COULD SEE 1 TO
4 INCHES OF ACCUMULATIONS...WITH LOCALLY HIGHER AMOUNTS IN CONVECTIVE
SNOW BURST. FOR TONIGHT...WA/OR SHORT MOVES ACROSS THE GREAT BASIN
AND INTO WESTERN COLORADO TONIGHT. 00Z ETA/MESO ETA RUNS TRENDED
MUCH DEEPER WITH THIS SYSTEM...PRINTING OUT DECENT QPF BULLSEYE
ACROSS THE PALMER DVD. 06Z MESO ETA CONTINUES TO SUPPORT THIS TREND
AND IS EVEN DEEPER WITH SHORT WAVE ACROSS WESTERN COLORADO BY 12Z
WED. UPPER FLOW BECOMES MORE SW THIS EVENING IN RESPONSE TO NEXT
SYSTEM...WITH 700MB FLOW BECOMING SOUTH TO SOUTHEAST 10-20 KTS ACROSS
THE PLAINS. ETA/MESO ETA INDICATING DECENT UPPER LIFT ACROSS I-25
CORRIDOR WITH LF QUAD OF JET ROUNDING THE PASS OF TROUGH...WITH
SOME WEAK ISENTROPIC UPGLIDE AT 295K ACROSS THE PALMER DIVIDE.
THINK MODELS MAY BE OVERDOING QPF BULLSEYE ACROSS THIS AREA...BUT
HARD TO IGNORE...SO WILL BUMP UP POPS TO LIKELYS TONIGHT ACROSS
TELLER AND EL PASO COUNTIES...MENTION SOME 1 TO 3 INCH ACCUMULATIONS
FOR NOW...AND LET THE NEXT SHIFT ANALYSIS SOME NEW MODEL DATA. THANKS
TO BOU AND GJT FOR COORDINATION. -MW
LONG TERM DISCUSSION...(WED THRU MON)
BIG FCST CHALLENGES ON THE SYSTEM NOW PROGGED TO MOVE THROUGH
CO WED AND THE TRACK OF THE NEXT LOW PRESSURE SYSTEM THAT WAS
SCHEDULED FOR THU/THU NGT JUST S OF SRN CO.
WED: THE LAST OF THE SHORTWAVES ARE PROGGED TO NOW MOVE THROUGH CO
ON WED. ETA/MESO-ETA STILL PRINTING OUT QPF. THE COMBINATION OF SOME
SYNOPTIC SCALE ASCENT AND INSTABILITY SHOULD LEAD TO THE CONTINUATION
OF POPS. WILL GO WITH 30% POPS EVERYWHERE GIVEN THE INSTABILITY AND
SYNOPTIC SCALE ASCENT MOVING THROUGH CO.
EYES TURN TO THE NEXT SYSTEM...WHICH IS NOW TAKING A MORE SLY TRACK
THRU CA ON WED.
WED NGT-THU NGT: ACCORDING TO MY MIDSHIFT CO-FORECASTER AND PREVIOUS
AFDS...I AM GUESSING THE NEXT PROGGED SYSTEM IS NOT HAVING MUCH RUN-
TO-RUN CONTINUITY. ALL MODELS NOW SUGGESTING A MORE SLY...AND I MEAN
SLY...TRACK ALONG THE US-OLD MEXICO BORDER LATE WED NGT THROUGH THU
NGT. IF THIS TRACK VERIFIES ALONG WITH THE LACK OF ANY DEEP CP AIR
MASS IN PLACE...THE THREAT OF SIGNIFICANT WIDESPREAD SNOWFALL WILL BE
VERY VERY LOW. HOWEVER...IF THIS PATTERN DEVELOPS...THERE WILL BE A
SHOT FOR THE ERN SAN JUAN AND SRN SANGRE DE CRISTO MTNS TO GET SOME
SNOWFALL LATE WED NGT INTO THU AM. MOIST S-SWLY FLOW DEVELOPS ACROSS
NRN NM/SRN CO WED NGT INTO THU AM AND COULD LEAD TO SOME OROGRAPHIC
ASCENT GENERATED SNOWFALL AT HIGHER ELEVATIONS ACROSS THE SRN CO
MTNS. IN THE AFOREMENTIONED PATTERN...THERE IS FCST WEAK H7-H3 DIV Q
IMPLIED ASCENT...AS WEAK MID LEVEL SHORTWAVE TROUGHS EJECT FROM
THE LOW THROUGH THE SWLY FLOW.
CONSIDERING THIS IS SUCH A DRASTIC FORECAST CHANGE IN THE MODELS WILL
NOT MAKE ANY DRASTIC CHANGES TO THE FORECAST GRIDS.
THE 06Z/TUE GFS IS JUST COMING IN AND HAS THE SAME THEME OF TAKING
THE CLOSED LOW ALONG THE US-OLD MEXICO BORDER WED NGT THROUGH THU
NGT.
FRI-MON: MID LEVEL SHORTWAVE RIDGE IS PROGGED TO MOVE INTO THE CNTRL
ROCKIES ON FRI WITH ANOTHER ULJ AND ASSOCIATED SHORTWAVE TROUGH
FORECAST TO RACE OVER THE NRN 1/2 OF CO ON SAT. THE SAT SYSTEM
WOULD PRIMARILY BRING WITH IT A CHANCE FOR POPS IN THE CNTRL MTNS
AND BREEZY-WINDY CONDITIONS ELSEWHERE ACROSS S CNTRL/SERN CO. AS
THIS SYSTEM MOVES OUT OF CO...A SHALLOW COLD FRONT IS FORECAST TO
DROP THROUGH ERN CO WITH MUCH COLDER TEMPS. A 1030-1040MB SFC HIGH IS
PROGGED TO MOVE OUT OF CAN INTO THE NRN US AND SPREAD THROUGH THE
HIGH PLAINS. WE WILL POTENTIALLY BE ON THE WESTERN FRINGE OF THE CP
AIR MASS...SO ANYTHING IS POSSIBLE. 00Z/TUE GFS HAS ANOTHER CLOSED
LOW DEVELOPING OVER CA AND COULD TAKE THE SAME POTENTIAL TRACK AS WED
NGT-THU NGTS LOW. --METZE
.PUB...WINTER WEATHER ADVISORY EASTERN SAN JUAN AND LA GARITA
MOUNTAINS AND SAWATCH RANGE(ZONES: 60/61/64>68) THROUGH
NOON TODAY.Hazardous weather outlook, Feb 18, 7:00 AM MST, 0 minutes before
COZ058>089-093>099-191400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST TUE FEB 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS MORNING ACROSS THE
CENTRAL AND SOUTHWEST MOUNTAINS...
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL CONTINUE THROUGH THE MORNING ACROSS THE SAN JUAN AND LA
GARITA MOUNTAINS...AS WELL ACROSS THE SAWATCH MOUNTAIN RANGE...AS AN
UPPER LEVEL WEATHER DISTURBANCE CONTINUES TO MOVE ACROSS THE REGION.
ADDITIONAL SNOW ACCUMULATIONS OF UP TO 3 INCHES CAN BE EXPECTED THIS
MORNING ACROSS THE SAWATCH RANGE...WITH UP TO 4 INCHES ACROSS THE SAN
JUAN AND LA GARITA MOUNTAINS. SNOW WILL TAPER OFF BY THIS AFTERNOON
AS THE WEATHER DISTURBANCE MOVES EAST...GIVING TOTAL SNOWFALL AMOUNTS
TO BETWEEN 4 AND 8 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE
ACROSS WEST FACING SLOPES. AS THE WEATHER DISTURBANCE MOVES EAST...
SNOW SHOWERS WILL BECOME LIKELY ACROSS PIKES PEAK AND THE RAMPART
RANGE...AS WELL AS THE SANGRE DE CRISTO AND WET MOUNTAINS...RATON
MESA AND WALSENBURG AND TRINIDAD AREAS. SNOW ACCUMULATIONS OF 1 TO
4 INCHES WILL BE POSSIBLE ACROSS THESE AREAS THIS AFTERNOON...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS EASTERN SLOPES OF THE SANGRE
DE CRISTO MOUNTAINS. ANOTHER UPPER LEVEL WEATHER DISTURBANCE WILL
MOVE INTO WESTERN COLORADO TONIGHT...SHIFTING THE FOCUS OF SNOW
NORTHWARD ACROSS THE PALMER DIVIDE AND EASTERN SLOPES OF THE
RAMPART RANGE. INITIAL INDICATIONS POINT TO 1 TO 3 INCHES OF SNOW
MAY BE POSSIBLE ACROSS PORTIONS OF EL PASO AND TELLER COUNTIES
TONIGHT. HOWEVER THE TRACK OF THIS UPPER LEVEL DISTURBANCE IS NOT
CERTAIN...AND MAY CHANGE...WHICH COULD LEAD TO MORE OR LESS SNOW
THAN IS FORECASTED. STAY TUNED FOR MORE INFORMATION ON THIS WEATHER
SYSTEM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE THE POTENTIAL FOR ACCUMULATING SNOW LATE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. THERE IS STILL MUCH UNCERTAINTY ON
THE POTENTIAL STORM SYSTEM TRACK THAT IS FORECAST TO PASS SOUTH OF
COLORADO. IF THE LOW PRESSURE SYSTEM TRACK IS TOO FAR TO THE
SOUTH...THEN THERE COULD BE VERY LITTLE SNOWFALL. HOWEVER...IF THE
STORM SYSTEM TRACK IS A LITTLE FURTHER NORTH...THEN THERE COULD BE AN
INCREASING THREAT FOR SIGNIFICANT SNOWFALL ACROSS SOUTHERN COLORADO
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE NATIONAL WEATHER SERVICE
IN PUEBLO WILL KEEP YOU INFORMED WITH UPDATED FORECASTS...INCLUDING
WATCHES AND WARNINGS AS NECESSARY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.
MW/METZE
Heavy Snow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Heavy Snow, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy Snow, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains Above 10000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Heavy Snow, Pikes Peak Above 11000 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Heavy Snow, Canon City Vicinity / Eastern Fremont County
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 18, 7:00 AM MST to February 19, 7:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, February 18, 2003$45,000 · 3 events
- Flooding in Illinois, February 18 to 28, 20036 events
- Winter Weather in North Carolina, February 18, 20034 events
- Flood in Kentucky, February 18 to 19, 20031 event
- Heavy Snow in Idaho, February 18, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342524, 5342525, 5342526, 5342527, 5342528, 5342529, 5342530, 5342531, 5342532, 5342533, 5342534, 5342535.